Kentucky, 2007Hail and Damaging Winds in Kentucky, July 18, 2007
July 18, 2007 · NWS JKL · 13 events in 5 counties and zones
A stagnant weather pattern persisted over Eastern Kentucky. Warm, moist, unstable air allowed for scattered thunderstorms to develop once again during the afternoon and evening hours of July 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant weather pattern persisted over Eastern Kentucky. Warm, moist, unstable air allowed for scattered thunderstorms to develop once again during the afternoon and evening hours of July 18th. Some of these storms became severe, producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 18, 2:42 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 18, 2:42 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT WED JUL 18 2007
.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED
FAIRLY OPAQUE MID CLOUD HAS HINDERED CONVECTIVE DEVELOPMENT OVER THE
NORTHERN 1/3 OF THE CWFA. BEST CHANCE FOR CONVECTION EARLY WILL BE IN
THE SOUTHWEST WITH BEST INSTABILITY...SHIFTING BACK TO THE NORTH LATE AS
THE FRINGE OF MCS ACTIVITY COMES INTO QUESTION. KEPT LOW POPS ALL
GROUPS TONIGHT...FOCUSED EARLY SOUTH AND LATER NORTH. NEW GUIDANCE
TEMPS AROUND 70 LOOK REASONABLE BUT WILL USE RANGES TO ACCOUNT
MCS DEVELOPMENT FOCUS TONIGHT WILL BE WELL TO THE NORTHWEST OVER
IL/IN...BUT 850/300 THICKNESS AND STEERING WINDS SUGGEST ONCE SYSTEMS
GET GOING THEY COULD CLIP OUR AREA. THIS WILL ALSO PLAY HEAVILY INTO
THE FORECAST FOR THURSDAY AS CONVECTIVE DEBRIS AND/OR BOUNDARIES WILL
HAVE A HUGE IMPACT ON THE CONVECTIVE POTENTIAL. AT ANY RATE...BY
AFTERNOON WE WILL BE UNDER THE INFLUENCE OF DEEP AND STRENGTHENING
SOUTHWEST FLOW AND MOST OF THE DEEP MOISTURE SHOULD PUSH BACK NORTH
OF THE AREA. WENT CLOSE TO THE WARMER MAV GUIDANCE.
SYSTEM WHICH COMES THROUGH THURSDAY NIGHT WILL HAVE PRETTY FAVORABLE
KINEMATICS/DYNAMICS FOR SEVERE...ESPECIALLY CONSIDERING THE TIME OF
YEAR. STRONG (40+ KT) MID LEVEL FLOW AND MAINLY UNIDIRECTIONAL SHEAR
SHOULD LEAD TO AN IMPRESSIVE SQUALL LINE WHICH WE ARE FORECASTING TO
MOVE THROUGH OUR AREA BETWEEN 00 AND 07Z. SPS WILL BE ISSUED TO
HIGHLIGHT THREAT.
GIVEN QUICK TRANSITION TO NORTHWEST FLOW...AND THE OVERALL STRENGTH
OF THIS SYSTEM...I LIKE THE FASTER PRECIP EXIT DEPICTED ON THE
NAM/NGM MODELS. CARRIED CHANCE POPS IN THE SOUTH AND EAST EARLY
FRIDAY...THEN A QUICK DRYING. THE REST OF THE SHORT RANGE LOOKS VERY
NICE AS DRY AIR MOVES IN.
.LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED
ANOMALOUSLY STRONG UPPER TROUGH WITH AXIS NEAR THE EAST COAST...
ALONG WITH STRONG SURFACE HIGH PRESSURE DROPPING SLOWLY SOUTHEAST
FROM THE GREAT LAKES...WILL PROVIDE A FANTASTIC WEEKEND. THAT
IS...ASIDE FROM THE FACT THAT WE ARE STILL DEALING WITH DROUGHT.
WILL EXPECT OVERNIGHT LOWS AT LEAST AS LOW AS THE 50S. THE LOW DEW
POINTS WILL ALSO PROVIDE COMFORTABLE DAYTIME CONDITIONS BY JULY
STANDARDS...EVEN WITH HIGHS LARGELY IN THE 80S. SKIES WILL BE MOSTLY
CLEAR THROUGH THE START OF THE WORK WEEK.
THE PICTURE BECOMES MORE MURKY TOWARD THE MIDDLE OF THE WEEK. THE
MODEL SOLUTIONS...BOTH RUN-TO-RUN AND IN THE ENSEMBLE...SHOW A RANGE
OF UPPER AIR PATTERNS POSSIBLE. THE QUESTION IS... HOW MUCH OF AN
UPPER TROUGH WILL LINGER - VERSUS - TO WHAT EXTENT THE MASSIVE
WESTERN CONUS RIDGE WILL BUILD EASTWARD. IT DOES LOOKS LIKE WE WILL
HAVE TROUBLE ADVECTING MUCH MOISTURE BACK INTO THE AREA...BUT THE
AIR MASS WILL MODIFY OVER TIME. THIS SHOULD RESULT IN GRADUALLY
HIGHER DEW POINTS AND TEMPS. HAVE OPTED FOR A FEW MORE CLOUDS AND A
20 PERCENT POP STARTING ON TUESDAY... SIMPLY DUE TO AIR MASS
MODIFICATION COUPLED WITH UNCERTAINTY OF PATTERN EVOLUTION.
&&
.AVIATION.../18Z TO 18Z/
INITIAL BATCH OF THUNDERSTORMS FORMED ALONG OLD OUTFLOW BOUNDARY AND
MOVED THROUGH OUR SOUTHERN COUNTIES. NEW SCATTERED ACTIVITY IS FIRING
NOW IN THE SOUTHWEST...AND WILL INCLUDE A VCTS AT LOZ AND SME THROUGH
THE AFTERNOON AND EARLY EVENING. FURTHER NORTH CONVECTION HAS BEEN A
LITTLE SLOWER TO DEVELOP...BUT STILL EXPECT SOME. HAVE INCLUDED VCTS
FOR SEVERAL HOURS AFTER 21Z AT JKL. LATER...MVFR MIST WILL FORM AT MOST
LOCATIONS...AND WHERE RAINS FALL SOME PATCHY DENSE FOG WILL LIKELY
OCCUR.
NEXT ROUND OF CONVECTION LOOKS TO BE AFTER 18Z TOMORROW...PROBABLY
CLOSER TO 00Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JOHNSTONE
LONG TERM...HAL
AVIATION...
Hazardous weather outlook, Jul 18, 2:52 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT WED JUL 18 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
352 PM EDT WED JUL 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. A FEW
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. A
SQUALL LINE IS EXPECTED TO MOVE ACROSS EASTERN KENTUCKY LATE THURSDAY
INTO THURSDAY NIGHT. THE LINE WILL LIKELY AFFECT AREAS NORTH OF
INTERSTATE 64 EARLY IN THE EVENING...AND REACH AREAS ALONG THE
TENNESSEE AND VIRGINIA BORDERS AFTER MIDNIGHT. DAMAGING WINDS WILL BE
THE PRIMARY THREAT FROM THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THURSDAY AND THURSDAY
NIGHT.
JOHNSTONE
In the hours before
Special weather statement, Jul 18, 2:30 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT WED JUL 18 2007
KYZ114-182000-
OWSLEY-
330 PM EDT WED JUL 18 2007
...A STRONG THUNDERSTORM TO AFFECT NORTHERN OWSLEY COUNTY THROUGH 400
PM EDT WEDNESDAY AFTERNOON...
AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PEBWORTH...
MOVING SOUTHEAST AT 20 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT WIND GUST UP TO 40
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAIN.
THIS STORM WILL BE NEAR SCOVILLE AROUND 335 PM EDT...BOONEVILLE
AROUND 340 PM EDT...EVERSOLE AROUND 345 PM EDT...COWCREEK AROUND 350
PM EDT...RICETOWN AROUND 355 PM EDT...
HAL
Special weather statement, Jul 18, 3:03 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT WED JUL 18 2007
KYZ114-182030-
OWSLEY-
403 PM EDT WED JUL 18 2007
...A STRONG THUNDERSTORM TO AFFECT OWSLEY COUNTY THROUGH 430 PM EDT
WEDNESDAY AFTERNOON...
AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CONKLING...
MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL BE NEAR LUCKY FORK AROUND 410 PM EDT...MISTLETOE
AROUND 415 PM EDT...AND WHOOPFLAREA AROUND 425 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
PELTON
Special weather statement, Jul 18, 3:04 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT WED JUL 18 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
404 PM EDT WED JUL 18 2007
...SEVERE THUNDERSTORMS POSSIBLE LATE THURSDAY INTO THURSDAY NIGHT...
A RELATIVELY STRONG COLD FRONT WILL MOVE ACROSS KENTUCKY THURSDAY
NIGHT. THE AIRMASS AHEAD OF THE FRONT WILL BE VERY MOIST AND UNSTABLE
AND AS THE FRONT APPROACHES THUNDERSTORMS WILL DEVELOP.
THE STORMS WILL LIKELY DEVELOP INTO A SQUALL LINE...AND WITH STRONG
WINDS THROUGHOUT THE ATMOSPHERE DAMAGING WINDS WILL BECOME POSSIBLE.
THE LINE WILL LIKELY AFFECT AREAS NORTH OF INTERSTATE 64 EARLY IN THE
EVENING...AND REACH AREAS ALONG THE TENNESSEE AND VIRGINIA BORDERS
AFTER MIDNIGHT.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT FROM THIS
LINE...BUT HAIL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE SEVERE
WEATHER POTENTIAL.
JOHNSTONE
Special weather statement, Jul 18, 3:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT WED JUL 18 2007
KYZ069-182100-
JACKSON-
415 PM EDT WED JUL 18 2007
...A STRONG THUNDERSTORM TO AFFECT JACKSON COUNTY THROUGH 500 PM EDT
WEDNESDAY AFTERNOON...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MCKEE...MOVING
SOUTHEAST AT 10 MPH.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
PELTON
Special weather statement, Jul 18, 3:25 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT WED JUL 18 2007
KYZ058-111-182100-
ESTILL-LEE-
425 PM EDT WED JUL 18 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ESTILL AND SOUTHWESTERN
LEE COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON...
AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALUMBAUGH...
MOVING SOUTHEAST AT 10 MPH.
THIS STORM WILL BE NEAR LEIGHTON AROUND 430 PM EDT...PINNACLE AROUND
435 PM EDT...WILLOW SHOALS AROUND 445 PM EDT...OLD ORCHARD AROUND 455
PM EDT...BANFORD AROUND 500 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
PELTON
Thunderstorm Wind, Jackson
- When
- July 18, 3:38 PM EST to 3:42 PM EST
- Where
- Jackson County, 2 mi N of Gray Hawk
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.429, -83.950
Trees down at Route 421 and Soaptown Road blocking lanes.
Hail, Jackson
- When
- July 18, 3:43 PM EST to 4:03 PM EST
- Where
- Jackson County, Gray Hawk
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.400, -83.950
Hail nickel size and slightly larger fell for 20 minutes.
Thunderstorm Wind, Jackson
- When
- July 18, 3:48 PM EST to 3:52 PM EST
- Where
- Jackson County, Mc Kee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.430, -84.000
Numerous trees down along Highway 421 between McKee and Gray Hawk.
Hail, Lee
- When
- July 18, 3:53 PM EST to 3:57 PM EST
- Where
- Lee County, 4 mi W of Heidelberg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.550, -83.853
Public report relayed by dispatch. Occurred on Spencer Ridge Road.
Hail, Jackson
- When
- July 18, 4:01 PM EST to 4:05 PM EST
- Where
- Jackson County, Mc Kee
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -84.000
Quarter size hail reported at McKee dispatch center.
Thunderstorm Wind, Jackson
- When
- July 18, 4:34 PM EST to 4:38 PM EST
- Where
- Jackson County, Welchburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -83.930
Tree down on Welchburg Road.
Hail, Clay
- When
- July 18, 4:38 PM EST to 4:42 PM EST
- Where
- Clay County, Shepherdtown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -83.850
Thunderstorm Wind, Powell
- When
- July 18, 7:03 PM EST to 7:07 PM EST
- Where
- Powell County, Clay City
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -83.920
Two trees down on old Winchester Road. One tree down on Pecks Creek Road and another on Oak Ridge Drive.
Hail, Powell
- When
- July 18, 7:05 PM EST to 7:09 PM EST
- Where
- Powell County, Clay City
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.870, -83.920
Hail, Powell
- When
- July 18, 7:06 PM EST to 7:10 PM EST
- Where
- Powell County, Clay City
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.870, -83.920
Hail, Powell
- When
- July 18, 7:07 PM EST to 7:12 PM EST
- Where
- Powell County, 2 mi NW of Stanton
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.870, -83.896
Quarter size hail and estimated 50 mph winds. Quarter size hail started falling at 707 pm and ended at 712 pm.
Thunderstorm Wind, Fleming
- When
- July 18, 7:53 PM EST to 7:57 PM EST
- Where
- Fleming County, Ringos Mills
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.270, -83.600
Thunderstorm Wind, Fleming
- When
- July 18, 8:05 PM EST to 8:09 PM EST
- Where
- Fleming County, 5 mi S of Muses Mills
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.278, -83.520
Trees down on Tomishmael Road off Highway 32.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 18, 2007$556,000 · 65 kt wind · 31 events
- Tornado and Flash Flood in Iowa, July 18 to 19, 2007$149,000 · EF1 · 31 events
- Hail and Damaging Winds in Wisconsin, July 18, 2007$297,000 · 1.75 in hail · 15 events
- Hail in South Dakota, July 18, 2007$500,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Michigan, July 18, 2007$207,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Montana, July 18, 2007$381,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Indiana, July 18 to 19, 2007$155,000 · 68 kt wind · 12 events
- Damaging Winds in Michigan, July 18, 2007$175,000 · 65 kt wind · 2 events
- Flood and Hail in South Dakota, July 18, 2007$110,000 · 2.75 in hail · 11 events
- Damaging Winds in Arizona, July 18, 2007$150,000 · 70 kt wind · 2 events
- Flash Flood and Hail in Kentucky, July 18, 2007$50,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Illinois, July 18 to 19, 20071 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46145, 46351, 46352, 46353, 46336, 46337, 46340, 46354, 46349, 46350, 46343, 46355, 46356.